Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 31, 2002, 4:00 PM EST for Florence County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 4:00 PM EST (21:00 UTC)
- Expired
- Mar 31, 2002, 5:00 PM EST
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:20 PM EST | Hail 1.5 | Florence, SC | Public reported ping pong ball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 312100
SVRILM
SCC041-312200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
400 PM EST SUN MAR 31 2002
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 500 PM EST
* AT 356 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
SOUTHWEST OF FLORENCE...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PAMPLICO AT 405 PM
FLORENCE AT 410 PM
QUINBY AT 420 PM
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
SRP
LAT...LON 3411 7995 3398 7980 3391 7972 3396 7952
3420 7955 3430 7969What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:35 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 31, 1:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 135 PM EST SUN MAR 31 2002 SEVERE TSTM WATCH FOR PORTIONS OF CWA TILL 7 PM. ALL OF CWA IN WARM SECTOR AND BOUNDARY BTWN FAY AND RDU IS EARLY FOCUS WITH BETTER MOISTURE CONVERGENCE. OTHER ACTIVITY BREAKING OUT OVER WRN CWA AND CNTRL SC AS UPPER LEVEL DIFFLUENCE ENHANCES WITH APPROACHING JET. CURRENT ZONE WORDING OF OF SVR MENTION AND NEAR 100% POPS. MODELS FAIRLY SIMILAR IN MOVING SURFACE LOW NE OUT OF N GA TOWARD DELMARVA REGION BY 06Z TONIGHT. BULK OF UVVS LOOKS TO BE ASSOCIATED WITH VORT MOVING ACROSS LATE THIS AFTN AND THIS EVENING. FRONT SHOULD BEGIN TO EXIT COAST NEAR 12Z THEREFORE PCPN ENDING BY THEN. MON SHOULD SEE RAPID CLEARING AND FAIR WEATHER THROUGH TUE. NOT TOO MUCH DISCREPANCY WITH TEMPS AS THEY REBOUND WED AHD OF NEXT FRONT. WED-SUN: NEXT FRONT LOOKS TO MOVE THROUGH LATE WED OR EARLY THU BUT WILL JUST GO FOR INCREASED CLDNS WED/THU AND NOT REINTRODUCE PCPN. SLIGHTLY COOLER TEMPS FRI/SAT WITH RETURN FLOW AND NORMAL TEMPS BY SUN. CWF: WILL CONTINUE MARGINAL SCA FOR WATERS SINCE LLJ SHOULD MIX DOWN THIS AFTN AND EVENING. CONDITIONS SHOULD CONTINUE INTO EARLY MON MORNING. PRELIMINARY NUMBERS... FCSTID = 01 ILM 58 73 45 75 / 100 10 0 0 LBT 54 69 41 75 / 100 0 0 0 FLO 56 70 44 77 / 100 0 0 0 MYR 59 72 47 73 / 100 10 0 0 .ILM... NC...SMALL CRAFT ADVISORY SURF CITY TO N LITTLE RIVER INLET. SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER. RWA
In the hours before
Local storm report, Mar 31, 2:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
215 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM LUMBER BRIDGE NC 60 MPH TSTM WIND GUST
03/31/02 ROBESON PUBLIC REPORTED ESTIMATED
60 MPH THUNDERSTORM WIND
GUST.
DLLocal storm report, Mar 31, 2:27 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
227 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 2 W FLORENCE SC .75 INCH HAIL
03/31/02 FLORENCE REPORTED BY LAW
ENFORCEMENT DIME SIZE HAIL
DLLocal storm report, Mar 31, 2:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
229 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 3 W FLORENCE SC .88 INCH HAIL
03/31/02 FLORENCE REPORTED BY SPOTTERS
NICKEL SIZE HAIL
DLLocal storm report, Mar 31, 3:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
300 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM 2 NW LUMBERTON NC .75 INCH HAIL
03/31/02 ROBESON HAM RADIO OPERATOR RELAYED
REPORT OF DIME SIZE HAIL.
0254 PM 1 N LUMBERTON NC .75 INCH HAIL
03/31/02 ROBESON HAM RADIO OPERATOR RELAYED
REPORT OF DIME SIZE HAIL.
DLLocal storm report, Mar 31, 3:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
316 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 PM 2 W FLORENCE SC .88 INCH HAIL
03/31/02 FLORENCE DIME TO NICKEL SIZE HAIL.
DLLocal storm report, Mar 31, 3:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
322 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM BINGHAM SC .75 INCH HAIL
03/31/02 DILLON SHERIFFS OFFICE REPORTED
DIME SIZE HAIL.
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:37 PM EST | Severe Thunderstorm Warning | ILM | Marlboro | 38 min |
| Mar 31, 2:24 PM EST | Severe Thunderstorm Warning | ILM | Darlington, Florence | 66 min |
| Mar 31, 2:43 PM EST | Severe Thunderstorm Warning | ILM | Marlboro | 62 min |
| Mar 31, 2:55 PM EST | Severe Thunderstorm Warning | ILM | Dillon | 65 min |
| Mar 31, 3:05 PM EST | Severe Thunderstorm Warning | ILM | Florence | 55 min |
| Mar 31, 3:29 PM EST | Severe Thunderstorm Warning | ILM | Darlington | 61 min |
| Mar 31, 3:58 PM EST | Severe Thunderstorm Warning | ILM | Dillon | 62 min |
| Mar 31, 4:25 PM EST | Severe Thunderstorm Warning | ILM | Marion | 65 min |
| Mar 31, 6:29 PM EST | Severe Thunderstorm Warning | ILM | Florence | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.